Alabama, 2018Damaging Winds in Alabama, February 7, 2018
February 7, 2018 · NWS TAE · 2 events in 1 county or zone
Isolated to scattered thunderstorms occurred across the Wiregrass on February 7th ahead of a cold front. One storm briefly became severe in the Madrid area of Houston county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $103,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered thunderstorms occurred across the Wiregrass on February 7th ahead of a cold front. One storm briefly became severe in the Madrid area of Houston county. A mobile home blew over due to high straight line winds, resulting in two minor injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 7, 11:31 AM CST, 41 minutes earlier.
Area forecast discussion, Feb 7, 11:31 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1231 PM EST Wed Feb 7 2018
.AVIATION [Through 18Z Thursday]...
A line of TSRA will continue to affect DHN with ocnl LIFR
conditions through 22z. This line will progress eastward toward
the ABY/ECP terminals through this afternoon approaching these
areas between 21-23z. Prior to storm arrival, expect extensive
MVFR cigs all sites along with gusty SSW winds up to 20kt. After
the cold front passes the sites, expect a brief period of MVFR to
ocnl IFR cigs before conditions then improve to VFR. All terminals
should be VFR after 14z Thursday.
&&
.PREV DISCUSSION [938 AM EST]...
.NEAR TERM [Through Today]...
A cold front will push southeastward and move into our CWA this
afternoon and evening. As this occurs, rain chances will increase
with the best chances (50% or greater) along and west of a line
from around Tifton, GA to Panama City. Scattered thunderstorms
are also expected and a few strong to severe storms cannot be
ruled out, especially for our northwest zones where instability
and shear will be highest. SPC has highlighted a marginal risk
area just to the northwest of our CWA. Highs will be in the middle
70s.
.SHORT TERM [Tonight Through Friday]...
For tonight, a cold front will be bisecting the area to start the
overnight hours with scattered showers. Instability will be lower
than today, so any remaining thunderstorms are expected to weaken
around sunset. Fairly high dewpoints in the mid 60s advecting over
cooler shelf waters in the mid 50s may allow for some advection
fog to spread inland across portions of the Florida panhandle and
big bend ahead of the front. Any fog that occurs will gradually
end from west to east through the overnight hours as the cold
front pushes through the area. Overnight lows will generally range
from the mid 40s across the northwest portions of the area behind
the front to around 60 across the southeast big bend ahead of the
front.
For Thursday, expect dry conditions behind the front with highs
ranging from the mid 60s to lower 70s across the area. Overnight
lows Thursday night are expected to range from the mid 40s to mid
50s.
For Friday, a surface high will slide rapidly eastward off the
northeast coast with easterly surface flow bringing some low level
moisture back into the area. Scattered showers are possible across
the area with highs ranging from the lower 60s across the north
to mid 70s across the southeast big bend.
.LONG TERM [Friday Night Through Wednesday]...
An active period is expected with the subtropical jet making an
appearance in our weather this weekend into early next week. This
has not happened much this winter with the La Nina in place, and
this pattern is our chance to put a dent in the drought conditions
across the area. A series of subtle upper level disturbances
embedded within the subtropical jet will affect our region this
weekend with fairly high rain chances across the area. Some
thunderstorms are possible as well, but the lack of a well defined
surface low and stronger wind fields in any of the guidance is
expected to preclude a robust severe weather threat. Temperatures
will be above average with deep layer southwest flow.
.MARINE...
Southerly winds today will become northerly tonight behind a cold
front with exercise caution conditions possible west of
Apalachicola late tonight into Thursday morning. Winds are
expected to become easterly on Friday and then southerly this
weekend with showers and thunderstorms becoming more likely again
this weekend.
.FIRE WEATHER...
No fire weather concerns.
.HYDROLOGY...
Several chances of rain will occur over the next several days,
which could gradually improve the moderate to severe drought
conditions across the area by early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 53 69 54 70 59 / 50 10 10 30 30
Panama City 51 65 54 67 59 / 40 10 10 20 40
Dothan 45 65 47 63 55 / 40 0 10 40 40
Albany 47 65 46 62 54 / 60 10 10 50 40
Valdosta 53 65 52 67 58 / 50 10 10 30 30
Cross City 60 72 55 75 60 / 20 10 10 20 20
Apalachicola 55 66 55 66 60 / 50 10 10 20 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Lahr
SHORT TERM...Barry
LONG TERM...DVD
AVIATION...Godsey
MARINE...Barry
FIRE WEATHER...DVD
HYDROLOGY...Barry
In the hours before
Special weather statement, Feb 7, 11:44 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1244 PM EST WED FEB 7 2018
GAZ121-123-125-142-144-071845-
Baker GA-Dougherty GA-Calhoun GA-Clay GA-Early GA-
1244 PM EST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DOUGHERTY...
SOUTHEASTERN CLAY...NORTHWESTERN BAKER...CALHOUN AND EARLY COUNTIES
IN SOUTHWESTERN GEORGIA UNTIL 145 PM EST...
At 1244 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Blakely, moving east at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Morgan, Blakely, Edison, Arlington, Columbia, Leary, Douglasville,
Centerville, Damascus, Bluffton, Iveys Mill, Parksville, Holt, Rock
Hill, Mimsville, Early Co A/p, Hentown, Hilton, Rowena and Harrisons
Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3162 8442 3125 8450 3128 8511 3129 8509
3136 8509 3153 8501 3162 8469 3162 8466
3163 8465
TIME...MOT...LOC 1744Z 265DEG 26KT 3142 8497
ADLSpecial weather statement, Feb 7, 11:48 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1248 PM EST WED FEB 7 2018
ALZ068-069-FLZ009-011-GAZ142-071845-
Houston AL-Geneva AL-Holmes FL-Jackson FL-Early GA-
1248 PM EST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GENEVA...HOUSTON...
NORTHWESTERN JACKSON...NORTHEASTERN HOLMES AND WEST CENTRAL EARLY
COUNTIES UNTIL 145 PM EST/1245 PM CST/...
At 1247 PM EST/1147 AM CST/, National Weather Service doppler radar
indicated a strong thunderstorm over Slocomb, or 9 miles northwest of
Graceville, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Cottonwood, Graceville, Dothan, Hartford, Taylor, Ashford, Slocomb,
Cowarts, Webb, Malone, Malvern, Rehobeth, Avon, Esto, Madrid, Gordon,
Campbellton, Noma, Bascom and Memphis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3126 8566 3126 8556 3125 8554 3125 8552
3124 8549 3126 8548 3127 8506 3092 8510
3097 8571
TIME...MOT...LOC 1747Z 265DEG 36KT 3107 8561
ADLThunderstorm Wind, Houston
- When
- February 7, 12:12 PM CST
- Where
- Houston County, 1.37 mi ENE of Garretts Crossroads
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.050, -85.410
A tree was blown down across the carport of a residence.
Thunderstorm Wind, Houston
- When
- February 7, 12:14 PM CST
- Where
- Houston County, 2.16 mi NNW of Madrid
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 31.060, -85.400
Six mobile homes were damaged due to high winds. One of the mobile homes blew over and sustained major damage. This resulted in 2 minor injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, February 7, 2018$134,000 · EF1 · 7 events
- Winter Storm and Winter Weather in Vermont, February 7, 2018$150,000 · 16 events
- Winter Weather in Massachusetts, February 7, 2018$240,000 · 4 events
- Winter Weather in Connecticut, February 7, 20181 injured · $100,000 · 1 event
- Winter Storm and Winter Weather in New York, February 7, 2018$80,000 · 9 events
- Tornado in Louisiana, February 7, 2018$25,000 · EF1 · 1 event
- Tornadoes and Hail in Alabama, February 7, 2018EF1 · 9 events
- Winter Weather in Virginia, February 7, 201828 events
- Winter Storm and Winter Weather in New York, February 7 to 8, 201827 events
- High Wind in Wyoming, February 7 to 8, 201859 kt wind · 26 events
- Winter Storm and Winter Weather in Maryland, February 7, 201817 events
- Heavy Snow in Maine, February 7, 201815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736407, 736408.